Oregon, 2004

Strong Wind in Oregon, April 2, 2004

April 2, 2004 · NWS PQR · 1 event in 1 county or zone

Winds estimated at 80 mph, attributed to strong mountain waves, were reported in the upper McKenzie River area in the Cascade Mountains at Belknap Springs, resulting in numerous downed large trees. A large tree fell across the river, closing that area of the river to boaters for at least a week.

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PQR wrote it up.

Winds estimated at 80 mph, attributed to strong mountain waves, were reported in the upper McKenzie River area in the Cascade Mountains at Belknap Springs, resulting in numerous downed large trees. A large tree fell across the river, closing that area of the river to boaters for at least a week. According to Lane Electric 40 to 50 customers in this sparsely populated area lost power.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before the first event at Apr 2, 8:32 AM PST, 28 minutes earlier.

Area forecast discussion, Apr 2, 8:32 AM PST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
832 AM PST FRI APR 02 2004

.SYNOPSIS...AN UPPER LEVEL LOW WILL REMAIN OVER THE GREAT BASIN
THROUGH TONIGHT WITH A RIDGE OF HIGH PRESSURE ALONG THE PACIFIC
NORTHWEST COAST FOR INCREASING OFFSHORE FLOW. A WEAK DISTURBANCE WILL
PASS BY SATURDAY AND SATURDAY NIGHT...TURNING THE LOW LEVEL FLOW
ONSHORE. THIS PATTERN WILL CONTINUE INTO NEXT WEEK...ALTHOUGH A WEAK
SYSTEM WILL MOVE THROUGH AROUND MONDAY BRINGING A SMALL CHANCE FOR
SOME PRECIPITATION MAINLY TO THE COAST AND MOUNTAINS. THE NEXT CHANCE
FOR RAIN IS NEXT THURSDAY.

.SHORT TERM...SATELLITE INDICATES CLEAR SKIES OVER THE FORECAST AREA
THIS MORNING. OFFSHORE GRADIENTS ARE INCREASING WITH EAST WINDS NOW
AT CASCADE LOCKS...AND LOCALLY REPORTED IN THE CASCADES AND COAST
RANGE AND ALONG THE COAST. EXPECT OFFSHORE WINDS THROUGH THE AREA
ONCE LOW LEVEL INVERSIONS BREAK. THE THERMAL TROUGH BUILDS UP THE
COAST TONIGHT TO CONTINUE THE OFFSHORE FLOW. A SHEAR AXIS WITH ITS
ORIGINS IN THE UPPER LOW IN THE DESERT SOUTHWEST DEVELOPS INTO A LOW
OVER OUR AREA SATURDAY...WHICH MOVES OFF TO THE EAST SATURDAY NIGHT
AND SUNDAY. THE MODELS KEY ON THIS FEATURE IN DEVELOPING A MARINE
LAYER ON THE COAST LATER SATURDAY AND SATURDAY NIGHT WHICH THE MESO
ETA SURGES INTO THE COASTAL GAPS SUNDAY MORNING. IT ALSO USES THIS
FEATURE TO POSSIBLY DEVELOP SOME CONVECTION THAT MAY GET CLOSE TO OUR
AREA SATURDAY EVENING. AVAILABLE MOISTURE MAY BE THE LIMITING FACTOR.
ONSHORE FLOW SHOULD PUSH ANY CONVECTIVE THREAT EAST SUNDAY. THE
MARINE LAYER CONTINUES TO DEEPEN SUNDAY NIGHT AND MONDAY AND SHOULD
GET BETTER INLAND COVERAGE OF LOW CLOUDS MONDAY. THE NEW 12Z GFS IS
WEAKER WITH THE UPPER SYSTEM COMING IN MONDAY SO CONVECTION AGAIN
LOOKS TO BE TO OUR EAST...AND DRIZZLE THREAT ON THE COAST NOT HIGH.
WILL NOT MAKE ANY CHANGES RIGHT NOW.

.LONG TERM...WITH THE EARLIER GFS BEING A LITTLE STRONGER AND SLOWER
ON THE SYSTEM MONDAY...THIS DELAYED THE NEXT SYSTEM UNTIL THURSDAY.
NEW GFS IS REVERTING CLOSER TO THE SOLUTIONS YESTERDAY. WILL NOT MAKE
ANY CHANGES FOR NOW.
&&

.MARINE...HAVE EXTENDED THE SMALL CRAFT WINDS TO THE WHOLE COASTAL
STRIP BASED ON WHAT HAPPENED OVERNIGHT AND CURRENT MODELS AND TRENDS.
TOLLESON
&&

.PRELIMINARY POINT POPS
AST 00--1 PDX 000-1 SLE 000-1 EUG 000-1
&&

.PQR WATCHES/WARNINGS/ADVISORIES...
.OR/WA...SMALL CRAFT ADVISORY CAPE SHOALWATER TO FLORENCE.
&&
Hazardous weather outlook, Apr 2, 5:34 AM PST, 3 hours 26 minutes before
ORZ001>013-WAZ019>023-039-040-031430-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OREGON
534 AM PST FRI APR 02 2004

ORZ001>013-WAZ019>023-039-040-031430-
CASCADE FOOTHILLS IN LANE COUNTY-CASCADES IN LANE COUNTY-
CENTRAL COAST RANGE OF WESTERN OREGON-CENTRAL OREGON COAST-
CENTRAL WILLAMETTE VALLEY-COAST RANGE OF NORTHWEST OREGON-
GREATER PORTLAND METRO AREA-GREATER VANCOUVER AREA-LOWER COLUMBIA-
LOWER COLUMBIA AND I - 5 CORRIDOR IN COWLITZ COUNTY-
NORTH OREGON COAST-NORTHERN OREGON CASCADE FOOTHILLS-
NORTHERN OREGON CASCADES-SOUTH WILLAMETTE VALLEY-
SOUTH WASHINGTON CASCADE FOOTHILLS-SOUTH WASHINGTON CASCADES-
SOUTH WASHINGTON COAST-WESTERN COLUMBIA RIVER GORGE-WILLAPA HILLS-
534 AM PST FRI APR 02 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST WASHINGTON AND
NORTHWEST OREGON.

.DAY ONE...TODAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS ARE NOT LIKELY TO BE NEEDED TODAY.

Event by event

1 strong wind. Local standard time, as filed.

Strong Wind, Cascades in Lane County

When
April 2, 9:00 AM PST
Where
Cascades in Lane County forecast zone
Measured
80 kt (92 mph) estimated gust
Property damage
$5,000
Reported by
PARK/FOREST SERVICE

What these are

Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, April 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5391042.